HIV/AIDS

Quick Links

Veterans Crisis Line Badge
My healthevet badge

Pain and nerve problems

for Veterans and the Public

Pain and nerve problems

HIV itself and some medications for HIV can cause damage to your nerves. This condition is called peripheral neuropathy. When these nerves are damaged, your feet, toes, and hands can feel like they're burning or stinging. It can also make them numb or stiff.

You should talk to your VA doctor if you have pain like this.

Quick Tips: Pain and nerve problems

  • Massaging your feet can make the pain go away for a while.
  • Soak your feet in ice water to help with the pain.
  • Wear loose-fitting shoes and slippers.
  • When you're in bed, don't cover your feet with blankets or sheets. The bedding can press down on your feet and toes and make the pain worse.
  • Ask your doctor about taking an over-the-counter pain reliever to reduce the pain and swelling.